Alert archive / California / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 23, 2023, 5:35 PM PDT for Butte County, Glenn County, California. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2023, 5:35 PM PDT (00:35 UTC)
- Expired
- Mar 23, 2023, 6:30 PM PDT
- In force
- 55 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Butte County, CA, Glenn County, CA
The radar
The Beale AFB radar (KBBX), 41 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 5:35 PM PDT | HAIL 0.88 | 5 E Bluegum, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876 WUUS56 KSTO 240035 SVRSTO CAC007-021-240130- /O.NEW.KSTO.SV.W.0013.230324T0035Z-230324T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sacramento CA 535 PM PDT Thu Mar 23 2023 The National Weather Service in Sacramento has issued a * Severe Thunderstorm Warning for... West central Butte County in northern California... Southeastern Glenn County in central California... * Until 630 PM PDT. * At 534 PM PDT, a severe thunderstorm was located over Bluegum, or near Willows, moving east at 5 mph. Nickel size hail has been reported with this storm near Willows. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Willows, Glenn, Artois, Bluegum, Butte City, Codora and Ordbend. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3947 12223 3966 12224 3970 12191 3942 12189 TIME...MOT...LOC 0034Z 267DEG 5KT 3956 12215 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ CS
1 follow-up statement
510
WWUS56 KSTO 240121
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
621 PM PDT Thu Mar 23 2023
CAC007-021-240131-
/O.EXP.KSTO.SV.W.0013.000000T0000Z-230324T0130Z/
Butte CA-Glenn CA-
621 PM PDT Thu Mar 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BUTTE AND
SOUTHEASTERN GLENN COUNTIES WILL EXPIRE AT 630 PM PDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3947 12223 3966 12224 3970 12191 3942 12189
TIME...MOT...LOC 0121Z 267DEG 5KT 3956 12214
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:40 PM PDT, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 23, 2:40 PM PDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 240 PM PDT Thu Mar 23 2023 .SYNOPSIS... Cool and unsettled weather pattern continues into next week with occasional showers and mountain snow. Areas of morning frost will be possible beginning Friday through the weekend. More widespread rain and heavy mountain snow will be possible early next week with the heaviest expected Tuesday. && .Discussion... A weak shortwave that moved through last night/this morning, is shifting east over the Sierra, resulting in showers from earlier dwindling. Another shortwave upstream is currently beginning to dig into Oregon and the NorCal coast. This weather system will bring renewed showers and even a brief chance of isolated thunderstorms late afternoon/evening. Shower chances will mainly be confined to the eastern Valley and Motherlode. Based on mesoanalysis, the better wind shear is forecast to be between Redding and Oroville between 4pm and 8pm, where the best chance for a stronger thunderstorm may develop. Most hires models agree with this general area on developing at least 1 thunderstorm before lack of instability and added inhibition close the doors on thunderstorm development later this evening. Main threats with any thunderstorms today look to be small hail, gusty winds, and brief heavy rain. With added lift from upslope flow, more snow showers will be possible later this afternoon through tonight bringing an additional 5-10 inches. Snow levels so far today have been between 4000 to 4500 feet, and are expected to lower to near 3000-3500 feet later tonight. By Friday, we'll be under mostly dry northwesterly flow, keeping much of the region dry. With continued northwest flow overhead, a insider slider with a few weak pieces of energy rotating around the circulation will be mostly moisture starved as they brush NorCal Saturday into Sunday, allowing for mainly isolated light snow showers in the mountains, producing very little accumulations overall. Continued northwesterly flow will keep cooler air filtering into the Valley which will keep abnormally cool temperatures in the forecast through the weekend. Morning lows Friday through Sunday will be near to slightly below freezing, allowing for morning frost to develop, threatening early budding fruit trees and sensitive plants. Added winds from the increased gradient from the shortwave Saturday may limit the widespread frost development Saturday morning, even so, patchy frost will remain possible for most areas. Continued northwesterly flow will also bring breezy afternoon winds each afternoon. //Peters && .EXTENDED DISCUSSION (Monday THROUGH Thursday)... Our attention then turns toward a strong weather system expected Monday-Tuesday, with lingering chances into Wednesday. A low pressure system will drop from the Gulf of Alaska and eventually become a closed low somewhere off the NorCal coast early next week. As this low strengthens and digs off the NorCal coast, broad upper-level lift will tap into some low-end moisture, producing widespread precipitation and heavy mountain snow. Clusters still indicate some variation in the location of the low center, which would influence exactly how much winds and precipitation we could see with this system. Even so, ensembles have been fairly consistent on the timing, and recent runs depict the low center digging further east, ending up over the Bay Area before digging southeast. Latest forecast is every similar to the previous forecast, but doubled since 24 hours ago. Storm total precip is now 1"-3" in the Valley, 2-3.50" in the foothills, and 3-5" in the mountains. Snow levels will be fairly low initially Monday morning at 1500-2500 feet, increasing to 3,000-4,000 feet by Monday afternoon. Total snow amounts of 3-5 feet are possible for elevations above 4000 feet, locally up to 6+ feet. The heaviest is expected to be Monday night through Tuesday. In addition to precipitation, we will also see some gusty winds as pressure gradients tighten in response to the closed low, how strong those winds will be is very unclear at this point given the variation in the low center, but at least gusts to 30-40 mph appears likely for portions of the region. Given the synoptic set-up, there will likely be periods of thunderstorms possible sometime Tuesday as well, but those details will become more clear the closer we get. Ensembles are indicating the low will be slowly moving southeast through the middle of the week, keeping some chances in the forecast through much of Wednesday. There is still some discrepancies in the timing of how quickly the low will move out, so confidence is fairly low beyond Tuesday. //Peters && .AVIATION...Occasionally breezy winds from the south to southwest through the afternoon, with gusts to around 20 knots. Lingering light showers and snow showers in the mountains and foothills through the early afternoon. More showers and even some isolated thunderstorms will develop later this afternoon mainly across the eastern Valley and Motherlode area. With any thunderstorms that develop, expect erratic and gusty winds, brief heavy rain, and small hail. Some periods of MVFR conditions due to lower ceilings and vicinity showers and thunderstorms aoa 3 Kft through today. Skies will scattered out with ceilings aoa 4 Kft through tonight, becoming FEW-SCT aoa 15 Kft Friday. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 4 AM PST Friday for Burney Basin / Eastern Shasta County-Shasta Lake Area / Northern Shasta County- West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Frost Advisory from 3 AM Friday to 8 AM PST Sunday for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County- Southern Sacramento Valley. &&
In the hours before
Local storm report, Mar 23, 1:55 PM PDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
155 PM PDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 N BEAR VALLEY 38.49N 120.04W
03/23/2023 M1.0 INCH ALPINE CA PUBLIC
1 INCH OF SNOW REPORTED AT BEAR VALLEY
MOUNTAIN RESORT OVER 24 HOURS.
&&
KHLocal storm report, Mar 23, 1:56 PM PDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
156 PM PDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 E PINECREST 38.19N 119.96W
03/23/2023 M6.0 INCH TUOLUMNE CA PUBLIC
6 INCHES OF SNOW REPORTED AT DODGE RIDGE SKI
AREA SUMMIT, WITH 2 INCHES OF SNOW AT BASE
OVER 24 HOURS.
&&
KHLocal storm report, Mar 23, 1:57 PM PDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
157 PM PDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 1 W DONNER PEAK 39.31N 120.33W
03/23/2023 M4.0 INCH PLACER CA PUBLIC
4 INCHES OF SNOW REPORTED AT SUGAR BOWL SKI
RESORT SUMMIT, WITH 3 INCHES OF SNOW AT BASE
OVER 24 HOURS.
&&
KHSpecial weather statement, Mar 23, 4:18 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Sacramento CA
418 PM PDT Thu Mar 23 2023
CAZ015-016-240000-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
418 PM PDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of south central Tehama
and northwestern Butte Counties through 500 PM PDT...
At 417 PM PDT, Doppler radar was tracking a strong thunderstorm over
Henleyville, or 7 miles west of Corning, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corning, Tehama, Henleyville, Gerber-Las Flores, Richfield, Rancho
Tehama Reserve and Los Molinos. Interstate 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3985 12237 4001 12249 4011 12212 3987 12204
TIME...MOT...LOC 2317Z 273DEG 7KT 3995 12231
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CSSpecial weather statement, Mar 23, 5:07 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Sacramento CA
507 PM PDT Thu Mar 23 2023
CAZ015-016-240045-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
507 PM PDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of south central Tehama
and west central Butte Counties through 545 PM PDT...
At 506 PM PDT, Doppler radar was tracking a strong thunderstorm over
Richfield, or near Corning, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corning, Tehama, Richfield, Vina and Los Molinos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3989 12223 4003 12221 4009 12199 3984 12190
TIME...MOT...LOC 0006Z 268DEG 8KT 3997 12216
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CSLocal storm report, Mar 23, 5:35 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
535 PM PDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 E BLUEGUM 39.58N 122.11W
03/23/2023 M0.88 INCH GLENN CA PUBLIC
&&
KSThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 5:07 PM PDT | Special Weather Statement | STO | Tehama | 38 min |
| Mar 23, 5:18 PM PDT | Severe Thunderstorm Warning | STO | Butte, Tehama | 42 min |
| Mar 24, 1:37 PM PDT | Winter Storm Watch | STO | 61 hr |
Nearby
Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.